Alert archive / Texas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 41, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 10, 2022, 4:11 PM CDT for Hockley County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2022, 4:11 PM CDT (21:11 UTC)
- Expired
- May 10, 2022, 5:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Hockley County, TX
The radar
The Lubbock radar (KLBB), 49 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 3:27 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3581 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:49 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 10, 2:49 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 249 PM CDT Tue May 10 2022 .SHORT TERM... Not much has changed since the late morning update. Moisture advection has generally decreased across the CWA as the dryline generally follows a line from Plains to west of Lubbock, to near Plainview to Memphis. This dryline may mix a little more west, but it will be very little, if any. An upper-level low remains to our south and continues to move to the north-northeast. As this feature nears the region, it will result in some cooling aloft and lift. A weak CU field noted over the Permian Basin early this afternoon indicates increased lift moving north ahead of this disturbance. The latest ACAR sounding out of KLBB shows dry air just above the surface with steep lapse rates, resulting in SBCAPE ~ 2200 J/kg, DCAPE ~550 j/kg, and minimal shear aloft. As the disturbance moves near the area and convergence increases along the dryline, the chances for storm initiation will increase. Initially, storm motion will be parallel with the dryline over the South Plains, so storms are expected to congeal, resulting in an MCS forming. Storm motions should become more east- northeasterly later this afternoon, allowing storms to move off of the boundary. Note that if the northern portion of the dryline does not move farther west, storms that form near Lubbock will move behind the dryline and will most like die. Storms that move east of the dryline will move into an environment with very little shear, MLCAPE ~ 4000 J/kg, DCAPE >1500 J/kg, and PWATs ~1.3". With these environmental ingredients, storms will have the potential for winds up to 80 mph and hail up to 2". With slow storm motions and PWAT values over the daily max, localized flooding will not be out of the question. Storm intensity should start to decrease shortly after sunset as surface warming begins to decrease. Additional storms may move into the area after midnight from the south, though these will move into an area of little instability and increasing CIN, so they will struggle as they moves north. Multiple hi-res models are trying to simulate an MCV forming over the Texas Panhandle as the MCS dies to our northeast. This hints at a wake low/ heat burst situation overnight. Therefore, damaging winds will be possible outside of thunderstorms during the nighttime hours. The dryline will push back west tomorrow as dew points in the 60s and low 70s push across the region. The main upper-low will still be centered over the western CONUS tomorrow afternoon and evening. This will keep most shear well to our west. An upper disturbance will rotate around the south side of the main trough to our west and move near the region. As low-level convergence increases near the dryline and the disturbance moves over the region, storms are expected to initiate. Initial storm motion will be more perpendicular to the dryline, so storms will initially be isolated. Though, storms will struggle to make it far into the South Plains tomorrow, as they will move into a region of high inhibition. Storms that do make it into the area should bring hail up to 1" and wind up to 60 mph. GKendrick .LONG TERM... Convection should still be ongoing tomorrow evening along the dryline, though exactly how far east convection will push before dissipating is still somewhat uncertain. Some models keep convection confined near the Texas/New Mexico state line while others push it into the central/eastern South Plains. Either outcome is not out of the realm of possibility. If storms can sustain themselves long enough they could make it as far east as the I27/US87 corridor as steering flow will be out of the southwest. Given the lack of great upper level support they will probably dissipate not too long after sunset before reaching I27/US87. All is not fully lost on rain chances past tomorrow evening. A sharp upper trough is progged to push northeastward into the Northern Plains from the Desert Southwest Thursday into Friday and push a cold front southward into the FA by Friday. If surface moisture remains available this front could provide a brief chance for rainfall late Friday as a weakness moves across an upper ridge just to our south. The aforementioned upper ridge will build northward going into the weekend and will keep things dry with temps warming into the mid/upper 90s to near 100 by Sunday. Models begin to differ with the upper pattern by early next week. The ECMWF keeps the upper ridge in place over the central CONUS while the GFS has an upper trough kick the upper ridge eastward Monday. Though both are different scenarios, both models do keep low end precip chances across the region. The GFS relies more on the dryline while the ECMWF has more of a summer type pattern with terrain induced convection across New Mexico pushing eastward into the FA. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 10/99
Hazardous weather outlook, May 10, 3:31 PM CDT, 40 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Lubbock TX 331 PM CDT Tue May 10 2022 TXZ021>044-112045- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 331 PM CDT Tue May 10 2022 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. A Severe Thunderstorm Watch is in effect until 11 PM tonight for the southern Texas Panhandle, South Plains and Rolling Plains. Scattered thunderstorms will be possible late this afternoon into the evening for much of the South Plains, southern Texas Panhandle, and Rolling Plains. These storms will be capable of becoming severe, with wind gusts to 80 mph and hail up to two inches in diameter. Slow-moving storms will also be capable of producing heavy rainfall and localized flooding. Warm temperatures, dry conditions, and breezy winds will contribute to elevated fire weather conditions in the extreme southwestern Texas Panhandle and northwestern South Plains today. A Rangeland Fire Danger Statement is in effect for these areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe thunderstorms capable of producing large hail will be possible once again on Wednesday, mainly west of the Caprock Escarpment. Severe thunderstorms will also be possible across much of the area on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Special weather statement, May 10, 4:02 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Lubbock TX
402 PM CDT Tue May 10 2022
TXZ034-102130-
Hockley TX-
402 PM CDT Tue May 10 2022
...A strong thunderstorm will impact portions of central Hockley
County through 430 PM CDT...
At 402 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Sundown, or 6 miles south of Levelland, moving north at
20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Levelland, Sundown, Whitharral and Opdyke West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Texas.
&&
LAT...LON 3343 10230 3345 10251 3377 10246 3373 10214
TIME...MOT...LOC 2102Z 193DEG 19KT 3349 10240
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MCZ/GLKThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:38 PM CDT | Severe Thunderstorm Warning | LUB | Cochran, Yoakum | 67 min |
| May 10, 4:02 PM CDT | Special Weather Statement | LUB | Hockley | 28 min |
| May 10, 4:37 PM CDT | Severe Thunderstorm Warning | LUB | Cochran | 38 min |
| May 10, 4:42 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lamb | 63 min |
| May 10, 5:08 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Lamb | 37 min |
| May 10, 5:27 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Parmer | 48 min |
| May 10, 5:29 PM CDT | Severe Thunderstorm Warning | LUB | Castro | 46 min |
| May 10, 5:52 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Castro, Lamb, Parmer | 53 min |
| May 10, 6:11 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lamb | 33 min |
| May 10, 6:15 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Parmer | 30 min |
| May 10, 6:29 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Lamb, Swisher | 61 min |
| May 10, 6:50 PM CDT | Severe Thunderstorm Warning | LUB | Cochran, Hockley | 40 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.